Katarzyna Sułkowska, Piotr Palczewski, Dorota Miszewska-Szyszkowska, Magdalena Durlik, Marek Gołębiowski, Piotr Małkowski
Ann Transplant 2012; 17(4): 144-148
Background: Everolimus is a derivative of sirolimus, and is considered to be free of the latter’s pulmonary toxicity. Recently, a few cases of everolimus-induced lung injury have been reported. Early recognition of drug-induced lung disease is important because it can be reversed if appropriate therapy is instituted soon after the onset of symptoms.
Case Report: We present the case of an everolimus-induced pneumonitis in a renal transplant recipient, which occurred as early as on the 5th day after everolimus introduction.
Shortly after the transplant procedure, the patient presented with typical symptoms of pulmonary infection. Chest radiography and computed tomography showed bilateral patchy lung infiltrates with peribronchial distribution that were suggestive of bacterial pneumonia. However, there was no improvement with empiric antibiotic treatment. Repeated cultures from the blood, sputum, and broncho-alveolar lavage (BAL) also were negative. Tuberculosis, Pneumocystis jiroveci, and Cytomegalovirus infections were excluded. A transbronchial lung biopsy performed 9 days after the onset of symptoms revealed mild nonspecific inflammation with a fibrotic component in the bronchial walls. Withdrawal of everolimus on the third day of hospitalization and after 8 days of its usage resulted in quick clinical recovery and resolution of radiological abnormalities within 1 month.
Conclusions: Diagnosis of drug-induced pulmonary toxicity is difficult because it is essentially a diagnosis of exclusion. Lack of response to empiric antibiotic treatment and an imaging pattern of organizing pneumonia should raise suspicion of everolimus-induced pneumonitis in patients undergoing therapy with this drug.
Keywords: Everolimus, pneumonitis, Transplantation